Colorado, 2004Avalanche in Colorado, November 21, 2004
November 21, 2004 · NWS GJT · 1 event in 1 county or zone
Three ice-climbers (all in their early 20's) were hit by an avalanche in First Gully near Eureka. The lead climber was knocked off their route and fell about 200 feet to the ground.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Three ice-climbers (all in their early 20's) were hit by an avalanche in First Gully near Eureka. The lead climber was knocked off their route and fell about 200 feet to the ground. He was buried under about 6 inches of debris. The avalanche hit the other two climbers, partially burying one to his waist in a sitting position. Two of the climbers were able to contact search and rescue for assistance in recovering the injured climber. During rescue operations, it was determined that the lead climber's back was broken.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 21, 3:18 AM MST, 7 hours 42 minutes earlier.
Area forecast discussion, Nov 21, 3:18 AM MST, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
318 AM MST SUN NOV 21 2004
.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...MOIST/UNSTABLE AIR MASS
RESIDES ACROSS EASTERN UTAH AND WESTERN COLORADO AS UPPER LEVEL LOW
CARVES OUT OVER THE SOUTHERN GREAT BASIN. INITIAL BAROCLINIC ZONE
ASSOCIATED WITH 90-100KT JET STREAK WILL CONTINUE TO WEAKEN AS IT
SLIDES NORTH/EAST...AWAY FROM MAIN SYSTEM. KGJX RADAR SHOWS MAIN
SHIELD OF PRECIP (PRIMARILY SNOW) STRETCHING SOUTH OF I-70 AND EAST
OF HIGHWAY 191 IN SE UTAH. AS STORM CONTINUES TO DIG SOUTH/WEST
TOWARD SOUTHERN CALIFORNIA...EXPECT THIS AREA OF PRECIP TO TAPER
OFF TODAY. WINTER WEATHER HIGHLIGHTS RUN THROUGH MIDDAY AND THIS
LOOKS ON TRACK AS WIDESPREAD SIGNIFICANT PRECIP ENDS THIS AFTERNOON.
TEMPS WILL STRUGGLE TO WARM MUCH TODAY BENEATH GENERALLY CLOUDY SKIES
AND ESPECIALLY OVER AREAS WITH FRESH SNOWFALL. BELIEVE MAV GUIDANCE
HAS BEST HANDLE ON TEMPS.
TONIGHT THROUGH MONDAY NIGHT...STORM WILL MIGRATE OVER SOUTHERN
CALIFORNIA TONIGHT CUTTING OFF ENERGY AND DEEP MOISTURE TAP ACROSS
THE FOUR CORNERS. WEAK MID LVL SHORTWAVE ENERGY COULD SUSTAIN
SCATTERED SHOWERS ACROSS SE UTAH/SW COLO...BUT ONLY LIGHT RAIN/
SNOWFALL WILL RESULT. IN AREAS WHERE SKIES CLEAR...STRONG INVERSIONS
WILL DEVELOP AND LIGHT WINDS/MOIST BOUNDARY LAYER WILL CREATE FOG.
WILL HAVE TO MONITOR POTENTIAL FOR DENSE FOG IN LOWER VALLEYS OF
CENTRAL/SOUTHERN ZONES TONIGHT. WITH UPPER LEVEL LOW EXPECTED TO
TRACK CLOSE TO THE MEX/AZ-NM BORDER MONDAY AND MONDAY NIGHT...SEE NO
REAL THREAT OF PRECIP WITH EXCEPTION OF THE EXTREME SOUTHERN ZONES.
SHORTWAVE TROUGH WILL DROP FROM PAC NW TO WYOMING MONDAY NIGHT.
CLOUDS AND A COLD FRONT WILL APPROACH NE UTAH/NW COLORADO LATE WITH
A SLIGHT CHANCE OF SNOW. 06Z/ETA12 BRINGS THE FRONT AND S/W TROUGH
ACROSS THE AREA TUESDAY WITH A BETTER SHOT OF PRECIP. AM LEANING
TOWARD THE ETA THIS PERIOD...FEEL THE GFS WRAPS MOISTURE/PRECIP TO
FAR NORTH GIVEN POSITION OF UPR LOW. DJN.83
.LONG TERM (TUESDAY THROUGH SUNDAY)...
TUESDAY THROUGH THURSDAY...NORTHWEST FLOW ALOFT PERSISTS THROUGH THE
PERIOD WITH A SERIES OF WEAK WAVES PASSING THROUGH THE REGION.
LINGERING LOW LEVEL MOISTURE AND PRESENCE OF WEAK UPPER LEVEL
SUPPORT WL LEAD TO CHC POPS OVER THE HIGHER TERRAIN...MAINLY ALONG
AND NORTH OF INTERSTATE 70. TEMPS SLOWLY MODERATE THROUGH THE
PERIOD...ALTHOUGH A FEW VALLEYS WILL REMAIN TRAPPED UNDER STRONG
INVERSIONS...RESULTING IN LOWER THAN NORMAL TEMPS.
FRIDAY-SUNDAY...NORTHWEST FLOW BREAKS DOWN WITH FLOW BECOMING
WESTERLY AS ANOTHER LONGWAVE TROUGH DEVELOPS OVER THE WESTERN
U.S. STRONG H3 JET RUNNING 120+ KTS ADVERTISED IN BOTH THE
DGEX AND GFS WILL MOVE INTO THE 4-CORNERS REGION BY LATE
FRIDAY...BRINGING AN INCREASED CHANCE OF PRECIPITATION TO
MUCH OF WESTERN COLORADO AND EASTERN UTAH. ANOTHER SURGE OF COLDER
AIR IS ALSO EXPECTED AS A SFC FRONT DROPS SOUTHEAST THROUGH THE
REGION. BASIC TREND IS FOR MORE UNSETTLED WEATHER WITH THE BEST
CHANCE OF SNOW OVER THE CENTRAL MOUNTAINS AT THIS TIME.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING THROUGH 12 PM MST TODAY FOR ZONE 19.
WINTER WEATHER ADVISORY THROUGH 12 PM MST TODAY FOR ZONES
03/09/11/12/14/17/18 AND 20 THROUGH 23.
.UT...WINTER STORM WARNING THROUGH 12 PM MST TODAY FOR ZONE 28.
WINTER WEATHER ADVISORY THROUGH 12 PM MST TODAY FOR ZONE 25.
&&
DJN/JDCHazardous weather outlook, Nov 21, 5:30 AM MST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 AM MST SUN NOV 21 2004
COZ003-006>012-014-017>023-UTZ022-025-027>029-221230-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER GUNNISON RIVER VALLEY-WEST ELK AND SAWATCH MOUNTAINS-
530 AM MST SUN NOV 21 2004
...WINTER WEATHER ADVISORY THROUGH 12 PM MST TODAY...FOR THE TAVAPUTS
PLATEAU...THE CENTRAL AND SOUTHWEST COLORADO MOUNTAINS...AND THE
VALLEYS OF SOUTHWEST COLORADO...
...WINTER STORM WARNING THROUGH 12 PM MST TODAY...FOR THE LA SAL...
ABAJO...AND SOUTHWEST SAN JUAN MOUNTAINS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST UTAH AND SOUTHWEST
COLORADO...MAINLY ALONG AND SOUTH OF INTERSTATE 70.
.DAY ONE...TODAY AND TONIGHT...
PERIODS OF SNOW WILL PERSIST ACROSS THE AREA THIS MORNING BEFORE
TAPERING OFF TO SCATTERED SNOW SHOWERS THIS AFTERNOON. ADDITIONAL
SNOW ACCUMULATIONS WILL RANGE FROM 1 TO 5 INCHES...DEPENDING ON
ELEVATION. HAZARDOUS WINTER DRIVING CONDITIONS WILL EXIST ACROSS
HIGHWAY 50...550...491 AND 160 ACROSS WESTERN COLORADO. ICY AND
SNOWPACKED ROADS WILL EXIST.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE WITH RAIN OR SNOW
AMOUNTS.
COZ001-002-004-005-013-UTZ023-024-221230-
CENTRAL YAMPA RIVER BASIN-EASTERN UINTA BASIN-
EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
LOWER YAMPA RIVER BASIN-UPPER YAMPA RIVER BASIN-
530 AM MST SUN NOV 21 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST UTAH AND NORTHWEST
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
AREAS OF LIGHT SNOW WILL OCCUR THIS MORNING. SNOW ACCUMULATIONS WILL
BE LESS THAN 2 INCHES...MAINLY IN THE NORTHERN MOUNTAINS OF COLORADO.
ICY AND SNOWPACKED SPOTS WILL EXIST THIS MORNING ALONG HIGHWAY 40...
NEAR STEAMBOAT SPRINGS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
AN UNSETTLED NORTHWEST FLOW WILL EXIST TUESDAY THROUGH FRIDAY KEEPING
THE THREAT OF SNOW SHOWERS ACROSS THE NORTHERN MOUNTAINS AND HIGH
VALLEYS OF WESTERN COLORADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
DJN
Avalanche, Northwestern San Juan Mountains
- When
- November 21, 11:00 AM MST to 11:05 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, November 21, 2004$2.6 million · 2 events
- Heavy Snow and High Wind in California, November 21 to 22, 2004$250,000 · 54 kt wind · 2 events
- Damaging Wind in Louisiana, November 21, 2004$250,000 · 50 kt wind · 1 event
- Flash Flooding in Texas, November 21, 20047 events
- Flash Flooding in Texas, November 21, 20042 events
- Flash Flooding in Texas, November 21, 20042 events
- Flood in Puerto Rico, November 21, 20041 event
- Heavy Snow in California, November 21 to 22, 20041 event
- Hail in Texas, November 21, 20040.88 in hail · 1 event
- Heavy Snow in California, November 21, 20041 event
- Flash Flood in Puerto Rico, November 21, 20041 event
- Heavy Snow in Nevada, November 21, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425638.